American Association for Clinical Chemistry
Better health through laboratory medicine
NACB - Scientific Shorts
NACB - Scientific Shorts (formerly NACB Blog)
By Donald L. Frederick, PhD, DABFT
PermalinkRecommendFacebookEmailComments

In a case reported by the Scientific Analysis Bureau of the Arizona Department of Public Safety, a 44-year-old male was stopped by Tucson police for extremely erratic driving. The subject drifted out of his lane repeatedly, nearly hitting an overpass wall. He did not respond to police lights, so the officers followed him to a fast-food restaurant, where he parked across several parking spaces. The officer used a siren and horn to get his attention.

 The driver was sluggish; slumped over steering wheel; had chocolate smeared on his face, arms, hands, and shirt; and was wearing his shoes on the wrong feet. He was unable to locate his driver’s license, even though his wallet was in plain sight. His speech was slurred and incoherent; he was unable to respond to simple requests. He lost his balance while leaning on the car and kept trying to get back in. His faced was flushed.

The officer limited the field sobriety tests, forgoing a walk and turn test for the subject’s safety. The driver could barely lift his arms half-way for a finger-to-nose, which he was asked to do while seated.  The subject stated that he was unable to perform the field sobriety tests because of “mental issues.” He said he was taking “a mess” of prescription drugs, including “some new drugs” from an ear, nose, and throat specialist. He rated himself an 8 on an impairment scale of 1 to 10. He was asked where he was going.  He replied, “Driving around.”

 

Test Results
Although not the typical presentation, tests for alcohol were administrated.  Breath and blood alcohol were negative.

 
His blood pressure was 90/58; his pulse was 42. His HGN (horizontal gaze nystagmus) was 6/6 and his eyes didn’t move in a convergence test. Based on these the “DRG” (drug recognition expert) suspected a central nervous system depressant.
 
Gas chromatography-mass spectrometry confirmations came back positive for:
• Quetiapine
• Citalopram
• Valproic acid
• Clomipramine and desmethylclomipramine
• Clonazepam
 
Underlying Issues
This driver presented with rather obvious underlying psychiatric issues, displaying the cognitive and psychomotor impairments that are core features of schizophrenia and other psychiatric disorders. All the listed affects of untreated schizophrenia are easily seen to be impairing operation of the motor vehicle:
• Delusions (strange beliefs that are not based in reality and that the person refuses to give up, even when presented with factual information)
• Hallucinations (the perception of sensations that aren't real, such as hearing voices)
• Disorganized thinking
• Odd or unusual behavior
• Slow movements or total immobility
• Lack of emotion in facial expression and speech
• Poor motivation
• Problems with speech and communication
What was responsible for the impairment--underlying illness or treatment? 

 

 

 

 

 

 

Please log in to leave a comment!

Posted by
On 10/6/2011

Treatment side effects

Posted by
On 10/6/2011

In this case I would be cautious of the assignment of SGA to the observed impairment. The coingestion of valproic acid and clomipramine have a noted PK and PD drug-drug interaction. See ref DeToledo JC et al Ther Drug Monitoring 1997:19:71. A patient was given 75mg/day Clomipramine after being on 750 mg 3x per day of Valproic Acid. Twelve days after the initiation clomipramine the patient developed status epilepticus - elevating clomipramine serum levels to 342 ng/mL despite the low dose. Were there quantitative drug concentrations reported for all the drugs? If so can you provide them? How much is know about the medical hx and prescription hx? This comment was approved by the NACBLOG editorial board. Please remember to add your name and affiliation!